Skip to content
Journal article

Intrathecal morphine overdose in a dog.

da Cunha A, Carter J, Grafinger M, Montgomery H, Marks S, Posner L, Burns P ...see all

Journal of the American Veterinary Medical Association, vol. 230, issue 11 (2007) pp. 1665-1668

  • 43

    Readers

    Mendeley users who have this article in their library.
  • 11

    Citations

    Citations of this article.
  • N/A

    Views

    ScienceDirect users who have downloaded this article.
Sign in to save reference

Abstract

CASE DESCRIPTION: A healthy 6-year-old 28.5-kg (62.7-lb) spayed female Boxer undergoing surgical repair of a ruptured cranial cruciate ligament was inadvertently administered an overdose of morphine (1.3 mg/kg [0.59 mg/lb]) via subarachnoid injection. CLINICAL FINDINGS: 50 minutes after administration of the overdose, mild multifocal myoclonic contractions became apparent at the level of the tail; the contractions migrated cranially and progressively increased in intensity and frequency during completion of the surgery. TREATMENT AND OUTCOME: The myoclonic contractions were refractory to treatment with midazolam, naloxone, phenobarbital, and pentobarbital; only atracurium (0.1 mg/kg [0.045 mg/lb], IV) was effective in controlling the movements. The dog developed hypertension, dysphoria, hyperthermia, and hypercapnia. The dog remained anesthetized and ventilated mechanically; treatments included continuous rate IV infusions of propofol (1 mg/kg/h [0.45 mg/lb/h]), diazepam (0.25 mg/kg/h [0.11 mg/lb/h]), atracurium (0.1 to 0.3 mg/kg/h [0.045 to 0.14 mg/lb/h]), and naloxone (0.02 mg/kg/h [0.009 mg/lb/h]). Twenty-two hours after the overdose, the myoclonus was no longer present, and the dog was able to ventilate without mechanical assistance. The dog remained sedated until 60 hours after the overdose, at which time its mentation improved, including recognition of caregivers and response to voice commands. No neurologic abnormalities were detectable at discharge (approx 68 hours after the overdose) or at a recheck evaluation 1 week later. CLINICAL RELEVANCE: Although intrathecal administration of an overdose of morphine can be associated with major and potentially fatal complications, it is possible that affected dogs can completely recover with immediate treatment and extensive supportive care.

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Get full text

Authors

  • Anderson F da Cunha

  • Jennifer E Carter

  • Michael Grafinger

  • Heather Montgomery

  • Steven L Marks

  • Lysa P Posner

Cite this document

Choose a citation style from the tabs below